Missouri, 2008

Flash Flood in Missouri, June 11, 2008

June 11, 2008 · NWS EAX · 1 event in 1 county or zone

Heavy rains produced flash flooding in Atchison county Missouri, on June 11, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains produced flash flooding in Atchison county Missouri, on June 11, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 5:45 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 11, 5:45 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CDT WED JUN 11 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/405 AM CDT WED JUN 11 2008/
VERY COMPLICATED FORECAST THIS MORNING...AS MANY FACETS IN BOTH THE
SYNOPTIC SCALE AND MESOSCALE NOT HANDLED AT ALL WELL BY
DETERMINISTIC MODELS. INITIAL CONVECTIVE CLUSTER WHICH BEGAN AS ONE
LARGE SUPERCELL OVER WEST CENTRAL KANSAS LAST EVENING...NOW HAS
PROGRESSED INTO ERN KANSAS DESPITE OUTRUNNING THE BEST COMBINATION
OF INSTABILITY AND LIFT. APPARENTLY...THIS ACTIVITY IS ON THE
LEADING EDGE OF THE LLJ AXIS WHICH HAS GRADUALLY SHIFTED EAST
OVERNIGHT...HOWEVER THE BEST THETA-E ADVECTION ON THE TRUE NOSE OF
THE JET LIES MORE TOWARDS ERN NEBRASKA...WHERE ALL DETERMINISTIC
MODELS HAVE FOCUSED A CONVECTIVE RESPONSE...AS OPPOSED TO WRN
MISSOURI WHERE NO MODEL HAS INDICATED ANY SIGNIFICANT PROBABILITY OF
PRECIP. REGARDLESS...MESOANALYSIS INDICATES A VERY TIGHT GRADIENT OF
INSTABILITY AND H8 MOISTURE AXIS...ESSENTIALLY LINED RIGHT ALONG THE
CWA BOUNDARY...THUS THINK BULK OF THE ACTIVITY WILL DEGRADE MORE
INTO SHOWER ACTIVITY THROUGH THE EARLY MORNING HOURS BEFORE
ESSENTIALLY EVAPORATING...WITH ONLY FAR NORTHWEST AND NORTH CENTRAL
COUNTIES ABLE TO SUSTAIN MORE ROBUST CONVECTION.

ATTENTION THEN TURNS TO LATE THIS AFTERNOON AND EVENING ACROSS ERN
NEBRASKA/WRN IOWA WHERE VERY INTENSE THUNDERSTORM INITIATION IS
EXPECTED IN A REGION OF MODERATE INSTABILITY AND STRONG SHEAR
PARAMETERS (IN BOTH SPEED AND DIRECTION). IT WOULD NOT BE
UNREASONABLE TO EXPECT SOME THUNDERSTORM ACTIVITY TO LEAK INTO FAR
NORTHEAST KANSAS AND NORTHWEST MISSOURI...AS CINH BECOMES RATHER
WEAK AND LARGE SCALE DEEP DYNAMICAL LIFT INCREASES. GIVEN SBCAPES
AOA 2000 J/KG...0-3KM SRH IN EXCESS OF 300 M2/S2...AND LCL HEIGHTS
AROUND 1K METERS...INDIVIDUAL SUPERCELLS WOULD BE EXPECTED WITH ALL
MODES OF SEVERE WEATHER POSSIBLE...BEFORE THE MAIN FOCUS WOULD SHIFT
BACK WEST TOWARDS A DEVELOPING SQUALL LINE/MCS ALONG THE TRUE
SYNOPTIC SCALE FRONT. THEN...CONCERN SHIFTS FROM SEVERE WEATHER TO
FLOODING WITH THE ORGANIZED CONVECTIVE SYSTEM...AS PROPAGATION
VECTORS WOULD INITIALLY ENCOURAGE REPEATED TRAINING ECHOES FROM
NORTH CNTRL KANSAS THROUGH CNTRL IOWA...BEFORE TAKING A SLIGHT
SOUTHEAST SHIFT. WITH FLASH FLOOD GUIDANCE QUITE LOW GIVEN RECENT
RAINFALL...FEEL ENOUGH EVIDENCE EXISTS TO NECESSITATE A WATCH ACROSS
FAR NORTHWEST MISSOURI TONIGHT.

AS INITIAL SHORTWAVE AND CONVECTIVE SYSTEM SHIFTS NORTHEAST THURSDAY
MORNING...THE EFFECTIVE FRONT IS EXPECTED TO ALIGN THROUGH THE
NORTHWEST QUARTER OF MISSOURI...WITH THE POSSIBILITY OF CONVECTION
CONTINUING TO PERCOLATE ALONG THE FRONT THROUGH THE MORNING HOURS
WITH THE LLJ DIRECTED MORE TOWARD THE NORTHEAST...AND WEAK
ISENTROPIC LIFT INDICATED BY MODEL FORECASTS. MAY END UP SEEING MORE
CLOUD COVER THURSDAY THAN FIRST ANTICIPATED...AND HAVE KNOCKED HIGH
TEMPS BACK JUST A LITTLE...THOUGH NOT AS AGGRESSIVELY AS THE MAV
GUIDANCE. THIS MAY ULTIMATELY LIMIT POTENTIAL INSTABILITY AHEAD OF
THE SAGGING COLD FRONT...HOWEVER ENOUGH CONVERGENCE...UPPER LEVEL
LIFT...AND MODEST INSTABILITY SHOULD BE PRESENT TO ALLOW FOR RENEWED
CONVECTION DURING THE AFTERNOON HOURS. VERY SIMILAR TO THE LAST
SEVERAL FRONTAL BOUNDARIES HEADING SOUTH THROUGH CNTRL
MISSOURI...BOUNDARY LAYER WINDS VEER AND WEAKEN ALONG THE
FRONT...AND WHILE BULK LAYER SHEAR REMAINS SUFFICIENT FOR ORGANIZED
UPDRAFTS...LOW LEVEL SHEAR LEAVES MUCH TO BE DESIRED...AND
CONVECTION SHOULD QUICKLY TRANSITION INTO BOW SEGMENTS AND LINES
EARLY IN THE EVENING. CONVECTIVE COLD POOL GENERATION SHOULD ALLOW
FOR A GENEROUS SOUTHWARD PROPAGATION TO THE SYSTEM...AND WHILE
PRECIPITATION EFFICIENCIES SHOULD BE RATHER GOOD...LEADING TO
LOCALIZED HEAVY RAINFALL...RIGHT NOW THE OVERALL SYNOPTIC/MESOSCALE
SETUP DOES NOT LOOK LIKE A WIDESPREAD EXCESSIVE RAINFALL EVENT. WILL
NEED TO WATCH THE EVOLUTION OF THIS SITUATION CLOSELY...HOWEVER AS
FLASH FLOOD GUIDANCE IS VERY LOW FOR MANY COUNTIES (AS LOW AS 1.1
INCHES IN 3 HOURS) AND HEADWATER GUIDANCE FOR AREA RIVERS ALSO VERY
LOW (0.5 INCHES FOR SOME BASINS)...INDICATING FLOODING MAY BECOME A
CONCERN EVEN IN A SMALL CONCENTRATED AREA OF MARGINALLY HEAVY
RAINFALL.

WEATHER CONDITIONS SHOULD BEGIN TO CLEAR BY FRIDAY EVENING...WITH
THE CONVECTIVE SYSTEM PUSHING WELL SOUTH OF THE AREA...AND FLOW
ALOFT BECOMING MORE NWLY. SPECTACULAR WEATHER DAY EXPECTED SATURDAY
WITH LOWER DEWPOINTS...AND A LIGHT REFRESHING BREEZE. HAVE STARTED
TO REINTRODUCE SOME SMALLER POPS SUNDAY AFTERNOON...AS OVERALL FLOW
REGIME WOULD SUPPORT HIGH PLAINS MCS GENERATION ROLLING DOWN THE
MISSOURI RIVER VALLEY...THOUGH CONFIDENCE IN TIMING AND PLACEMENT
NOT HIGH ENOUGH TO JUSTIFY A MORE SIGNIFICANT MENTION AT THIS TIME.

21

&&

.AVIATION...

FOR THE 12Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS IN THE AREA
SHOULD BE DISSIPATING BY MID MORNING AS AFFECTS OF LLJ START TO
SUBSIDE IN THE REGION. WINDS SHOULD INCREASE AFTER THAT AS INVERSION
BREAKS DOWN. WINDS SHOULD BE THE STRONGEST DURING THE AFTERNOON AS
WE MIX DOWN FROM AROUND 850 MPH. THUNDERSTORMS SHOULD REMAIN FOCUSED
TO THE NORTH OF THE TAF SITES THIS AFTERNOON AND EVENING..CLOSER TO
THE SURFACE FRONT...BUT DURING THE OVERNIGHT HOURS EXPECT THE STORMS
TO SPREAD INTO NORTHWEST MISSOURI AS OUTFLOW FROM STORMS OVER
NEBRASKA HELP TO DRIVE THE FRONT INTO NORTHWEST MISSOURI.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM WEDNESDAY TO 7 AM THURSDAY FOR
     MOZ001-MOZ002-MOZ011..
KS...NONE.
Hazardous weather outlook, Jun 11, 4:56 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT WED JUN 11 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
556 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL COVER AN AREA ALONG AND WEST OF THE
INTERSTATE 35 CORRIDOR THIS MORNING. WHILE ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED...A FEW OF THESE STORMS COULD CONTAIN SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THIS AFTERNOON...WITH THE POSSIBILITY THAT A FEW OF
THESE STORMS COULD ENTER FAR NORTHWEST MISSOURI LATE THIS AFTERNOON
AND EVENING. ANY THUNDERSTORM THAT DEVELOPS OR ENTERS THIS AREA WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. THE GREATEST RISK FOR SEVERE WEATHER WOULD LIE
GENERALLY NORTH OF A LINE FROM OREGON TO GRANT CITY.

THE SAME THUNDERSTORMS RESPONSIBLE FOR ANY SEVERE WEATHER LATER TODAY
ARE EXPECTED TO FORM INTO AN ORGANIZED COMPLEX OVERNIGHT...WHICH MAY
PRODUCE EXCESSIVE RAINFALL ACROSS FAR NORTHWEST MISSOURI. RAINFALL
ACCUMULATIONS IN EXCESS OF ONE INCH MAY BE POSSIBLE NORTH OF A LINE
FROM OREGON TO MARYVILLE OVERNIGHT...WHICH MAY LEAD TO FLASH FLOODING
AS WELL AS RENEWED FLOODING OF AREA RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT THAT WILL HELP INITIATE THUNDERSTORMS TODAY TO THE
NORTH WILL SLIDE SOUTH INTO NORTHEAST KANSAS THROUGH NORTH CENTRAL
MISSOURI BY THURSDAY AFTERNOON. A FEW THUNDERSTORMS WILL BE POSSIBLE
DURING THE MORNING HOURS AHEAD OF THIS FRONT...THOUGH THE RISK FOR
SEVERE WEATHER DURING THE MORNING HOURS IS VERY SLIGHT. THE FRONT
WILL HELP FOCUS RENEWED THUNDERSTORM DEVELOPMENT THURSDAY
AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. THE
MOST SUSCEPTIBLE LOCATIONS WOULD BE ALONG AND SOUTH OF A LINE FROM ST
JOSEPH TO PRINCETON. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH ANY OF THESE THUNDERSTORMS.
AREAS SOUTH OF THE MISSOURI RIVER CURRENTLY APPEAR TO HAVE THE
GREATEST RISK FOR EXCESSIVE RAINFALL THAT COULD POSSIBLY LEAD TO
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS
FAR NORTHWEST MISSOURI. SPOTTERS MAY BE NEEDED THURSDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE OUTLOOK AREA.

In the hours before

Special weather statement, Jun 11, 3:56 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 AM CDT WED JUN 11 2008

KSZ025-102-111045-
ATCHISON-DONIPHAN-
456 AM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON AND SOUTHWESTERN
DONIPHAN COUNTIES UNTIL 545 AM CDT...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORTON...OR 16 MILES NORTHWEST OF
NORTONVILLE...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  7 MILES NORTH OF EFFINGHAM BY 505 AM CDT.
  LANCASTER BY 520 AM CDT.
  6 MILES SOUTH OF DENTON BY 530 AM CDT.
  7 MILES NORTH OF ATCHISON BY 540 AM CDT.

THE TOWNS OF HURON AND BENDENA ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PC
Special weather statement, Jun 11, 5:32 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT WED JUN 11 2008

KSZ102-MOZ011-012-111200-
ANDREW-DONIPHAN-HOLT-
632 AM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR ANDREW...NORTHEASTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES UNTIL 700 AM CDT...

AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF TROY...MOVING NORTHEAST AT 25
MPH.

THIS STORM WILL BE NEAR...
  AMAZONIA AND 9 MILES SOUTHEAST OF FILLMORE BY 650 AM CDT.
  SAVANNAH AND 7 MILES NORTHWEST OF COUNTRY CLUB VILLAGE BY 655 AM
  CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Atchison

When
June 11, 6:16 AM CST to 12:16 PM CST
Where
Atchison County, 1 mi N of Tarkio to 0.86 mi SSE of Tarkio Gould Muni Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.444, -95.380

Heavy rains caused flash flooding near the town of Tarkio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116035.